Virginia, 2021Damaging Winds in Virginia, September 22, 2021
September 22, 2021 · NWS RNK · 3 events in 1 county or zone
Deep low over the Ohio Valley produced several rounds of heavy rainfall and isolated thunderstorms over portions of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $6,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low over the Ohio Valley produced several rounds of heavy rainfall and isolated thunderstorms over portions of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 22, 1:20 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 22, 1:20 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Wed Sep 22 2021
.SYNOPSIS...
A cold front will move east across the region this afternoon into
tonight. This will result in scattered showers and thunderstorms
into tonight. Drier and cooler weather comes in with high pressure
behind the front for Thursday through the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 220 PM EDT Wednesday...
Flash flood watch remains in effect until Thursday morning.
The upper level trough will deepen as it move east. Sfc low with
associated cold front to our west will travel east this afternoon
into tonight. Scattered showers and thunderstorms will develop ahead
and along the frontal boundary. SPC day 1 Convective outlook
highlights a marginal threat for severe weather this afternoon if we
generate enough instability. SPC 17z Mesoanalysis showed the SCAPEs
did climb to 1500 to 2000 J/KG. There is enough instability in the
east for some stronger updrafts this afternoon. Damaging winds
will be the primary threat, though an isolated tornado can not
be ruled out with LLJ and some decent helicity. With PWATS
around 2 inches, the potential for heavy rains and flooding
continues with the saturated ground.
Rainfall should gradually wrap up overnight as the front pushes
east. Cooler weather and winds start to pick up behind it bring
breezy conditions along the ridges by tomorrow morning. Low clouds
will linger in the west Thursday. Low temperatures tonight will vary
from around 40 degrees in the mountains to around 60 degrees in the
piedmont. The cold front combined with leftover tropical moisture
will continue to move eastward toward the East Coast as high
pressure build in from the west Thursday. A notable west to
northwest breeze should follow behind this frontal passage. High
temperatures on Thursday will range from the lower 50s in the
northwest mountains to the mid 70s in the piedmont.
Moderate confidence in the Near term Period.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Wednesday...
...Feeling like Fall for the first full weekend of Autumn as high
pressure builds in...
It's a quiet end to the workweek as high pressure builds into the
region from the Tennessee River Valley. The surface high will be
with us for a good chunk of the weekend lending a hand to sunny
skies and comfortable temperatures. The only exception to this would
be late Saturday afternoon into Saturday night as a weak frontal
boundary associated with an upper level trough swings through.
Current model guidance keeps most of the area dry with an isolated
shower sneaking down across north central West Virginia into the
Alleghany Highlands. The general thinking is that the front will die
out as it works it's way east with most if not all of the light
precipitation remains across north central West Virginia, western
Maryland, and western Pennsylvania where the better lift can be
found. A few upslope clouds may be noted across the Greenbrier
Valley and Alleghany Highlands Saturday night into Sunday morning.
The big thing to note in the short term forecast overall looks to be
our temperatures. It will actually feel like Fall around here with
highs topping out in the mid to upper 60s on Friday before a slow
rebound back into the mid to upper 70s Sunday as surface high
pressure shifts east. We even get some sweater weather at night with
widespread lows in the low to mid 40s on both Friday and Saturday
morning. Some of the sheltered valley locations such as Burkes
Garden could bottom out in the mid to upper 30s on each of the
aforementioned days above.
Confidence remains high in the short term period.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 220 PM EDT Wednesday...
...Warming back up, but staying dry into the middle part of next
week...
Surface high pressure will continue to meander around the central
Appalachains through midweek. Meanwhile, a broad upper level trough
over the interior Northeast will start to exit off the coast Monday
afternoon allowing heights aloft to rise while promoting more zonal
westerly flow. Another upper level trough looks to push east from
Canada and the Upper Great Lakes region sending another weak front
south toward our region. As it stands now, central guidance keeps us
dry while the 12z GFS drags a weak front with scattered
precipitation chances through Tuesday into Wednesday. The 12 GEM and
00z Euro do this to a lesser extend keeping precipitation mainly
confined towards the mountains during the same timeframe. These two
model solutions also hold onto showers a bit longer over the
mountains as northwest flow works back into the region on the heals
of strengthening high pressure over the southern Great
Lakes/northern Ohio River Valley.
Temperatures will remain around average through the period. This is
in good agreement with current 6-10 day and 8-14 day trends from the
Climate Prediction Center on near normal temperatures and below
average precipitation through the period.
COnfidence remains high that mild air and dry conditions look to
stick around through the long term period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...
Low ceilings, rainfall, and patchy fog will hinder aviation
operations this afternoon into Tomorrow.
MVFR conditions will prevail with IFR/LIFR conditions in low
clouds and precipitation. Scattered showers and thunderstorms
will develop this afternoon into tonight. A few showers may be
possible overnight into Thursday morning.
Some low level wind shear could be possible in the afternoon as
the low level jet starts to crank ahead of the front. Likewise,
look for a wind shift to occur after the front passes. Behind
the cold front, high pressure/drier air will build in from the
West on Thursday.
Medium confidence in ceilings,winds and visibilities during the
taf period.
Extended Aviation Discussion...
Conditions will return to VFR in the east that will persist
into the weekend. Upslope MVFR clouds will remain on the western
slopes of the central Appalachians through Thursday morning.
VFR is expected Thursday night through Sunday. Drier weather
will continue Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday morning for VAZ010>020-
022>024-032>035-043>045.
NC...Flash Flood Watch through Thursday morning for NCZ002>005-019.
WV...None.
&&
SYNOPSIS...AMS/RR
NEAR TERM...KK
SHORT TERM...ET
LONG TERM...ET
AVIATION...KK/RRHazardous weather outlook, Sep 22, 1:22 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Wed Sep 22 2021
NCZ002>005-019-VAZ010>020-022>024-032>035-043>045-231830-
Alleghany NC-Surry-Stokes-Rockingham-Wilkes-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-
222 PM EDT Wed Sep 22 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
A front will arrive from the west this afternoon and evening,
bringing heavy rainfall as well as a low end severe weather threat as
a few storms could be strong. Localized flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-006-018-020-VAZ007-009-046-047-058-059-WVZ042>044-507-508-
231830-
Ashe-Caswell-Watauga-Yadkin-Tazewell-Smyth-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
222 PM EDT Wed Sep 22 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
A front will arrive from the west this afternoon and evening,
bringing heavy rainfall as well as a low end severe weather threat as
a few storms could be strong. Localized flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 22, 1:14 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT WED SEP 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 1 N WHITETOP 36.61N 81.62W
09/22/2021 M0.25 INCH GRAYSON VA PUBLIC
&&
AMSLocal storm report, Sep 22, 1:18 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED SEP 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN 2 S PILOT 37.02N 80.36W
09/22/2021 M5.23 INCH MONTGOMERY VA TRAINED SPOTTER
TOTAL FROM 3:45PM TUES 9/21 TO 6:45 AM WED
9/22.
&&
AMSSpecial weather statement, Sep 22, 2:38 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Wed Sep 22 2021
VAZ014-017-222000-
Floyd VA-Montgomery VA-
338 PM EDT Wed Sep 22 2021
...Gusty rain and heavy downpours will impact portions of central
Floyd and Montgomery Counties through 400 PM EDT...
At 337 PM EDT, Doppler radar was tracking heavy downpours with gusty
winds along a line extending from near Blacksburg to near Childress
to near Allisonia. Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Floyd...
Pilot...
Shawsville...
Terrys Fork...
and Mc Donalds Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 8060 3696 8058 3697 8055 3699 8054
3701 8055 3714 8050 3727 8048 3729 8047
3731 8026 3722 8019 3711 8018 3711 8017
3694 8019 3687 8034
TIME...MOT...LOC 1937Z 262DEG 31KT 3724 8045 3703 8050 3692 8064
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Sep 22, 2:48 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT Wed Sep 22 2021
NCZ003-004-222015-
Stokes NC-Surry NC-
348 PM EDT Wed Sep 22 2021
...A strong thunderstorm will impact portions of northeastern Surry
and northwestern Stokes Counties through 415 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ararat, or near Pilot Mountain, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pilot Mountain...
Francisco...
Woodville...
Ararat...
Collinstown...
and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3639 8065 3656 8053 3654 8026 3653 8024
3633 8053
TIME...MOT...LOC 1948Z 218DEG 20KT 3639 8053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Sep 22, 3:01 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT Wed Sep 22 2021
NCZ003-004-VAZ032-222030-
Stokes NC-Surry NC-Patrick VA-
401 PM EDT Wed Sep 22 2021
...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes and southwestern Patrick
Counties through 430 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ararat, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart...
Ararat...
Woodville...
and Meadows Of Dan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3651 8056 3665 8050 3665 8049 3666 8049
3667 8047 3670 8045 3671 8046 3674 8045
3672 8020 3648 8041
TIME...MOT...LOC 2001Z 209DEG 19KT 3657 8045
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Sep 22, 3:20 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Wed Sep 22 2021
NCZ004-VAZ032-222100-
Stokes NC-Patrick VA-
420 PM EDT Wed Sep 22 2021
...A strong thunderstorm will impact portions of
northwestern Stokes and eastern Patrick Counties through 500 PM
EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Francisco, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stuart...
Francisco...
Woolwine...
Critz...
Buffalo Ridge...
Collinstown...
and Patrick Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 8044 3655 8044 3655 8045 3681 8032
3667 8007 3667 8006 3665 8006 3645 8034
TIME...MOT...LOC 2020Z 214DEG 17KT 3650 8039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGThunderstorm Wind, Patrick
- When
- September 22, 3:29 PM EST
- Where
- Patrick County, 3.46 mi SW of Claudville
- Measured
- 55 kt (63 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.620, -80.380
A few trees were blown down due to severe thunderstorm winds along Little Dan River Road.
Thunderstorm Wind, Patrick
- When
- September 22, 3:29 PM EST
- Where
- Patrick County, 1.38 mi S of Claudville
- Measured
- 55 kt (63 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.630, -80.330
A few trees were blown down by severe thunderstorm winds along Dobyns Church Road.
Thunderstorm Wind, Patrick
- When
- September 22, 3:39 PM EST
- Where
- Patrick County, 0.69 mi N of Stuart
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -80.280
One tree was blown down by severe thunderstorm winds along Dobyns Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 22, 20211 death · 1 event
- Flash Flooding and Flooding in Maryland, September 22 to 24, 202167 events
- Tornado and Damaging Winds in Pennsylvania, September 22, 2021$60,000 · EF1 · 3 events
- Damaging Winds in Maryland, September 22, 2021$83,000 · 55 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 22, 202116 events
- Damaging Winds in West Virginia, September 22, 2021$16,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, September 22, 2021$3,000 · 50 kt wind · 8 events
- Flood and Lakeshore Flood in Michigan, September 22 to 23, 202152 kt wind · 6 events
- Flash Flooding and Damaging Wind in North Carolina, September 22, 202152 kt wind · 5 events
- Damaging Winds in Virginia, September 22, 2021$7,000 · 50 kt wind · 4 events
- Flooding in West Virginia, September 22 to 24, 20213 events
- Damaging Winds in Pennsylvania, September 22, 202155 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986699, 986701, 986700.